Home News Cancer News Cutaneous AEs Linked to Immune Checkpoint Inhibitor Therapy

Cutaneous AEs Linked to Immune Checkpoint Inhibitor Therapy

Cutaneous immune-related adverse events seen in 25 percent of cancer patients initiating ICI therapy with median onset time of 113 days

TUESDAY, April 20, 2021 (HealthDay News) — Cutaneous immune-related adverse events (irAEs) are associated with initiation of immune checkpoint inhibitor (ICI) treatment in cancer patients, according to a study published online April 12 in the Journal of the American Academy of Dermatology.

Shannon Wongvibulsin, Ph.D., from Massachusetts General Hospital in Boston, and colleagues examined the cumulative incidence, distribution, and risk factors of cutaneous irAEs after initiation of ICIs in a retrospective cohort study. Data were included for 8,637 ICI patients and 8,637 matched controls.

The researchers found that cutaneous irAEs had a cumulative incidence of 25.1 percent and median onset time was 113 days. The ICI group had a significantly higher incidence of pruritus, mucositis, erythroderma, maculopapular eruption, vitiligo, lichen planus, bullous pemphigoid, Grover’s disease, rash and other nonspecific eruption, and drug eruption or other nonspecific drug reaction. The risk for cutaneous irAEs was higher for patients with melanoma and renal cell carcinoma and for those receiving combination therapy.

“These findings are of particular clinical relevance to both dermatologists and oncologists caring for patients receiving immune checkpoint inhibitors,” a coauthor said in a statement. “The real-world delays in the time to presentation of many of these conditions should also revise clinicians’ understanding of when to expect patients to present with these toxicities and not to rule out a delayed onset of symptoms as being unrelated to immunotherapy.”

Abstract/Full Text (subscription or payment may be required)

Copyright © 2021 HealthDay. All rights reserved.